Thunderstorm Wind, Franklin
- When
- August 18, 11:00 AM EST
- Where
- Franklin County, 0.92 mi NW of Apalachicola
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.730, -84.990
A tree was blown down near Apalachicola.
A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. A few storms produced damaging wind gusts with impacts to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. A few storms produced damaging wind gusts with impacts to trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 18, 8:31 AM EST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 931 AM EDT Thu Aug 18 2022 .UPDATE... Showers and thunderstorms are traversing across the region this morning. Some storms may produce gusty winds and heavy rainfall which could lead to localized flooding. This forecast is on track and no further updates are required. && .PREV DISCUSSION [726 AM EDT]... .NEAR TERM [Through Tonight]... An early start to showers and thunderstorms is expected today as an upper level shortwave moves across the area with a stalled surface boundary in place. Although the early start may tend to limit afternoon heating, the upper level dynamics are decent for August standards, and a few strong to severe storms with gusty winds are possible. If storms can congeal into one of more clusters, then the threat for gusty winds would increase. High temperatures are expected to be held down today in the 80s for most locations, except a few lower 90s across the southeast big bend which is expected to see more sunshine compared to other areas. For tonight, some convection may linger with upper level support and stalled surface boundary in place, although any threat for severe weather is expected to diminish after sunset. Overnight lows will generally be in the low to mid 70s. .SHORT TERM [Friday Through Saturday]... With large-scale troughing remaining to our west, we remain embedded in moist southwesterly flow. PWATs both Friday and Saturday will remain around 2 inches. Another upper-level shortwave will round the base of the main trough, moving across our Alabama and Georgia counties Friday afternoon and evening. This will yield yet another day of very high rain chances (80 to 90 percent for most). There appears to be some shear with the passing shortwave, on the order of 20 to 30 knots. However, instability will likely be limited due to cloud cover and the coverage of showers and storms. Regardless, can't rule out a couple storms with gusty winds. But heavy rainfall will likely be the primary hazard on Friday. Rain chances will decrease after sunset, but some showers and maybe a storm may redevelop near the coast early Saturday morning. While there may be some weak perturbations in the flow on Saturday, it appears to be much more of a typical, diurnally- driven day as ridging noses in from the Atlantic over the eastern Gulf of Mexico. Still, given the abundant moisture in place, rain chances remain around 60 to 70 percent. With no nearby shortwaves, shear drops off, but we could see a recovery in instability. Thus, can't rule out some gusty winds with the stronger storms. Otherwise, highs will remain mainly in the upper 80s, though our eastern counties may reach the lower 90s Saturday afternoon with a bit more sunshine. Lows will be in the lower to middle 70s. .LONG TERM [Saturday Night Through Thursday]... Through much of next week, our area remains on the east side of this stubborn longwave trough. the trough, however, does weaken and tries to lift out as we head into the middle of next week. Until then, we will remain entrenched in an abundantly moist air mass to support above-normal rain chances into next week (around 60 to 70 percent each day). Locally heavy rainfall, gusty winds, and frequent lightning will be daily threats. Highs will be in the upper 80s to lower 90s with lows in the lower to middle 70s. .AVIATION... [Through 12Z Friday] Convection is on going this morning across SE AL and SW GA, and will become more widespread throughout the morning. We've already seen a reduction in visibility and ceilings at various sites, with MVFR and LIFR conditions expected with areas of moderate to heavy precipitation. Showers and thunderstorms are expected to continue through the afternoon, with chances decreasing as we head into the evening. Overnight, should skies clear and/or wind becomes light enough we could see patchy fog and/or stratus develop. Confidence is low in this occuring; however, it will be something to keep an eye on for future TAF updates. .MARINE... Moderate west to southwest winds of 10 to 15 knots today will decrease to 5 to 10 knots through the rest of the period. Seas will remain around 2 feet over the next several days. However, daily chances of showers and thunderstorms continue with the best chances being during the overnight and morning hours. Winds and seas will be higher in and near thunderstorms. Some thunderstorms may also produce waterspouts and gusty winds. .FIRE WEATHER... Humidity and rain chances will keep fire weather concerns to a minimum for the next several days. .HYDROLOGY... With a very soupy air mass remaining in place for the next week or so, there will be daily threats of torrential downpours and localized flash flooding. Storms will be efficient rain producers, capable of dropping a few inches of rain in a short period of time. However, given the localized nature of the heavy rainfall, riverine flooding on the mainstem rivers is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 91 73 90 73 90 / 80 50 80 30 60 Panama City 88 75 88 76 88 / 70 50 70 40 60 Dothan 87 71 86 71 89 / 80 60 90 40 70 Albany 87 72 86 71 89 / 90 60 90 40 70 Valdosta 90 72 90 71 91 / 90 50 80 30 60 Cross City 92 75 91 74 92 / 70 40 70 20 50 Apalachicola 88 76 87 76 87 / 60 50 70 30 50 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...GA...None. AL...None. GM...None. && UPDATE...Montgomery NEAR TERM...DVD SHORT TERM...Young LONG TERM...Young AVIATION...KR MARINE...Young FIRE WEATHER...DVD HYDROLOGY...Young
Special Weather Statement
National Weather Service Tallahassee FL
653 AM EDT Thu Aug 18 2022
GAZ127-144>146-156>158-181145-
Worth GA-Decatur GA-Colquitt GA-Baker GA-Mitchell GA-Grady GA-
Thomas GA-
653 AM EDT Thu Aug 18 2022
...Strong thunderstorms will impact portions of northeastern Decatur,
northern Grady, Mitchell, central Baker, northwestern Thomas,
northwestern Colquitt and southwestern Worth Counties through 745 AM
EDT...
At 652 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newton to near West Bainbridge. Movement
was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newton, Bainbridge, Cairo, Pelham, Camilla, Baconton, Doerun,
Ochlocknee, Whigham, West Bainbridge, Sale City, Climax, Hanover,
Minton, Flint, Capel, Anderson City, Cotton, Harrells Still and
Lester.
LAT...LON 3140 8378 3085 8411 3090 8467 3108 8457
3108 8454 3114 8454 3140 8440
TIME...MOT...LOC 1052Z 265DEG 28KT 3134 8438 3098 8458
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
738 AM EDT Thu Aug 18 2022
FLZ008-108-112-181215-
Coastal Bay FL-Central Walton FL-South Walton FL-
738 AM EDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of south central Walton
County through 815 AM EDT/715 AM CDT/...
At 737 AM EDT/637 AM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southeast of Santa Rosa Beach, moving northeast
at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bunker, Inlet Beach, Grayton Beach, Seagrove Beach, Seaside and Port
Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3038 8616 3038 8612 3039 8611 3040 8612
3042 8613 3042 8614 3043 8612 3045 8611
3048 8606 3043 8598 3040 8600 3039 8596
3029 8598 3026 8601 3032 8617
TIME...MOT...LOC 1137Z 222DEG 13KT 3028 8613
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
02-MONTGOMERYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1200 PM EDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM TSTM WND GST APALACHICOLA AIRPORT 29.72N 85.03W
08/18/2022 U57 MPH FRANKLIN FL MESONET
MEASURED 57 MPH WIND GUST AT FRANKLIN COUNTY
EOC COURTESY OF WEATHERSTEM.
&&
RADThe Tallahassee radar (KTLH), 98 km away, was scanning. The volume nearest the first event began at 16:00 UTC.
3 thunderstorm wind. Local standard time, as filed.
A tree was blown down near Apalachicola.
A traffic light was blown down in Apalachicola.
A tree was blown down at 69 Gibson Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053018, 1053019, 1053020.